Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

165 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Should Dapsone be discontinued based on the attached blood reports?

Answered by
Dr.
Dr. Rahul Kumar

Dermatologist

Practicing since :2010

Answered : 6277 Questions

default
Posted on Thu, 26 Oct 2017 in Skin Hair and Nails
Question:
Hello Doctor,
How are you doing?
My mom has been taking TB (brain and Lymphnode TB) medicines for over 2 years.
Currently taking Macoxplus(Rifampicin + Isoniazid)
She has recently been diagnosed with Hansen's disease. After reviewing her TB history and medicines, the doctor has prescribed the below medicines
(1) Continue Macoxplus 1 tab daily (has been taking this for over 2 years for TB)
(2) Dapsone 100 mg - 1 tab daily
(3) Hansepran 50 mg - 1 tab daily, Hansepran 300 mg - 1 tab, once a month.

Since regular blood tests have to be done for patients taking dapsone, we got her complete blood picture before starting dapsone and hansepran
Results before Dapsone - Everything was normal
(1) Haemoglobin 12.6 (Normal Range 12 to 15)
(2) Haematocrit(PCV) 37.9 (Normal range 36 to 46)
(3) RBC Count 4.65 (Normal Range 3.8 to 4.8)
(4) WBC Count 4900 (Normal range 4000 to 11000)
(5) Lymphocytes 21 (Normal range 20 to 40)
(6) Monocytes 10 (Normal Range 2-10)
Results after taking Dapsone for 2 weeks
1) Haemoglobin 10.8 (Normal Range 12 to 15)
(2) Haematocrit(PCV) 32 (Normal range 36 to 46)
(3) RBC Count 3.9 (Normal Range 3.8 to 4.8)
(4) WBC Count 4550 (Normal range 4000 to 11000)
(5) Lymphocytes 15.8 (Normal range 20 to 40)
(6) Monocytes 10.8 (Normal Range 2-10)

Haemoglobin, RBC count, PCV and lymphocytes have gone below normal. Monocytes is above normal and WBC has decreased from 4900 to 4550
Here are my questions
(1) Is this scenario Normal?
(2) Should dapsone be discontinued?
(3) if yes, are there any alternative medicines for dapsone
Please help me understand. Thank You for your time.
XXXXXXX


doctor
Answered by Dr. Rahul Kumar 29 minutes later
Brief Answer:
Hemolytic anaemia

Detailed Answer:
Hello
Thanksfor the query.
There are chances of dapsone induced hemolytic anaemia.
Get a serum bilirubin level done.
If bilirubin levels are raised then hemolysis can be suspected and dapsone can be stopped.
The alternative therapy is called as ROM therapy where rifampicin, ofloxacin and minocycline are given for Hansen's disease.
This information should be benificial to you.
Let me know if you have any other doubts.
Thank you.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Rahul Kumar 50 minutes later
Thank You for your quick response, Doctor XXXXXXX
My mom has multiple lesions,
(1) is the ROM therapy as effective as the Rifampicin, Dapsone and Hansepran therapy
(2) Is ROM therapy taken daily? and for how many months?
(3) Are there any potential side effects of ROM therapy?
Please advise. Thank You
doctor
Answered by Dr. Rahul Kumar 12 hours later
Brief Answer:
Get bilirubin levels checked

Detailed Answer:
Hello
Thanks for the follow up.
ROM therapy is usually given in single lesion leprosy.
In your mother's case dapsone can be stopped and continue with rifampicin and clofazamine.
First get bilirubin levels assessed.
Let me know if you have any other doubts.
Thank you.
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Rahul Kumar 13 hours later

Thank You, Doctor. We will get the bilirubin levels tested.

Also, our Doctor wanted my mom to continue the medicines for 2 more weeks and then based on the reports, wanted to see if we should stop the medicines.

Is it ok to continue dapsone for 2 more weeks? Please let me know. Thank You
doctor
Answered by Dr. Rahul Kumar 6 hours later
Brief Answer:
She can continue

Detailed Answer:
Hello
Sometimes there is a transient hemolysis with dapsone which recovers in a month, so she can continue with the medicine for a month.
She can take iron tablets daily to induce more blood formation.
Let me know if you have any other doubts.
Thank you.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Lab Tests
Medical Topics ,   ,  

Recent questions on  Isoniazid

doctor1 MD

I am currently taking isoniazid 300 mg have been on it for five months. In yhe last month I have have been having trouble with some swelling in my throth and then went into sorness in my mouth and toungr . is this a side effect of this med or something else? Thank you

doctor1 MD

Hi, I have a sister who is having Abdominal TB and Ascites, since two months, and she is on this drugs which the Doc says she will take for 9months, ampicin, ethanbutol, isoniazid, pyridamine, spironolactone and pyridoxine. she has been taken the medication since two months, but she say that they is no improvement, the stomach is still swollen, hard and painful. the doc say that there is fliud in her stomach, is there no way this liqud can be capped out of her belle?? and are the drugs she is taking effective?? she live in Nigeria, should I tell her to seek medical help here in the UK?? and is this condition bad that can lead to death?? thanks. Mercy

doctor1 MD

I am taking isoniazid for exposure to TB. About 2 weeks ago I ate several slices of pizza and a few wings. In 2 days I had what I thought was salmonella. Bloating, nausea, vomitting, and frequent diarrhea, abdominal pain - the works. My doctor prescribed cipro - forget the dose, but took it BID for 4 days, full course with prompt resolution of all symptoms. Several days after finishing the cipro, my symptoms started to return - but I had another 2 slices of pizza before the symptoms came back. I had the pizza on Friday and it's now Tuesday, still having some diarrhea, bloating, gas, abdominal pain, fatigue - just not as severe as the first bout. I am however taking a dicloxacillin/amoxicillin combo that I keep stocked for emergencies. I am a traveling consultant = and nothing worse than being on the road with an infection and having to find a local doc to get things figured out. So - question is - could this be a reaction to cheese on the pizza (aged cheese and pepperoni) with the isoniazid, or a recurrance of the salmonella?

doctor1 MD

Have taken 4 weekly doses of 12 week regiment of Prifton and Isoniazid for latent TB. Has severe allergic reaction of fever, chills and rash on arms and legs, Considering stopping the drugs. However I wonder if the 4 doses was enough to "activate"...

doctor1 MD

HI i have a cavity and lung tv( active) . i have started taking my medication before 1 month( each film coated tablet contains rifampicin bp 150mg,isoniazid bp 75mg and ethambutol hcl bp 275mg and i am olso taking a separate drug called ethambutol ip 800mg.

now coz i coudn't find those drugs except ethambutol ip 800mg,i am planing to start AKT-3( ethambutol hydrochloride ip 800mg,isoniazid ip 800 and rifampicin ip 450mg. my question is....am i going to have a problem in the process of treatment

doctor1 MD

Is Isoniazid 300 mg. consider a mild dosage for latent TB?